Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2008, 8:25 PM CDT for Jefferson County, Kansas. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 15, 2008, 8:38 PM CDT
- In force
- 13 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Jefferson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:30 PM CDT | HAIL 1 | 4 E Winchester, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 160125 SVRTOP KSC087-160200- /O.NEW.KTOP.SV.W.0178.080616T0125Z-080616T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 825 PM CDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS... * UNTIL 900 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WINCHESTER...OR 15 MILES NORTHWEST OF TONGANOXIE...MOVING EAST AT 29 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EAST CENTRAL JEFFERSON COUNTY... IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3921 9535 3939 9534 3939 9516 3920 9517 TIME...MOT...LOC 0125Z 270DEG 25KT 3930 9522 $$ CRAVEN
2 follow-up statements
000 WWUS53 KTOP 160131 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 831 PM CDT SUN JUN 15 2008 KSC087-160200- /O.CON.KTOP.SV.W.0178.000000T0000Z-080616T0200Z/ JEFFERSON- 831 PM CDT SUN JUN 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL JEFFERSON COUNTY... AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFFERSON COUNTY...OR 14 MILES NORTHWEST OF TONGANOXIE...MOVING EAST AT 29 MPH. THIS STORM IS LIKELY PRODUCING HAIL BETWEEN ONE AND TWO INCHES IN DIAMETER. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3920 9517 3925 9522 3938 9523 3939 9516 TIME...MOT...LOC 0131Z 270DEG 25KT 3930 9517 $$
000 WWUS53 KTOP 160138 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 838 PM CDT SUN JUN 15 2008 KSC087-160148- /O.CAN.KTOP.SV.W.0178.000000T0000Z-080616T0200Z/ JEFFERSON- 838 PM CDT SUN JUN 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY HAS BEEN CANCELLED... THE STORM HAS MOVED EASTWARD OUT OF JEFFERSON COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3920 9517 3925 9522 3938 9523 3939 9516 TIME...MOT...LOC 0138Z 270DEG 25KT 3930 9510 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:40 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 15, 3:40 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT SUN JUN 15 2008 .DISCUSSION... LATE THIS AFTERNOON AND TONIGHT...THUNDERSTORMS THAT DEVELOPED THIS MORNING...SOME OF WHICH WERE SEVERE ACROSS THE NORTH CENTRAL COUNTIES...PRODUCED AN OUTFLOW BOUNDARY THAT HAS PUSHED SOUTH OF I-70 EARLY THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WERE BEGINNING TO REDEVELOP ALONG THE OUTFLOW BOUNDARY ACROSS THE SOUTHWEST COUNTIES OF THE CWA. AT 240 PM...A SUPERCELL THUNDERSTORM CONTINUED TO MOVE SOUTHEAST ACROSS SOUTHEAST SMITH AND NORTHEAST OSBORNE COUNTIES. THIS SUPERCELL MAY MOVE SOUTHEAST ALONG THE OUTFLOW BOUNDARY INTO OTTAWA COUNTY. AS CONVECTIVE TEMPS ARE REACHED ALONG AND SOUTH OF THE OUTFLOW BOUNDARY THERE WILL BE ENOUGH SFC CONVERGENCE FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN COUNTIES. THESE STORMS MAY STILL FORM INTO AN MCS AND MOVE SOUTHEAST ACROSS THE SOUTHERN AND SOUTHEAST COUNTIES THIS EVENING. THOUGH THE LOW-LEVEL VERTICAL WIND SHEAR LOOKS VERY WEAK AND THE STORMS MAY NOT ORGANIZE INTO A SEVERE MCS. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL...DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. THE SURFACE COLD FRONT EXTENDED FROM EAST CENTRAL CO NORTHEAST INTO SOUTHEAST NE. THE FRONT WILL CONTINUE TO PUSH SOUTHEAST LATE THIS AFTERNOON AND SHOULD MOVE INTO THE NORTHWEST COUNTIES OF THE CWA EARLY THIS EVENING. NORTH OF THE FRONT A COOLER AND STABLE AIRMASS WILL ADVECT SOUTHWEST INTO THE NORTHWEST COUNTIES...THUS RAIN CHANCES SHOULD DIMINISH BELOW 14 PERCENT FOR THE NORTHWEST COUNTIES. THE FRONT WILL PUSH SOUTH ACROSS THE REMAINDER OF THE CWA DURING THE MID AND LATE EVENING HOURS BRINGING AN END TO OUR THUNDERSTORMS CHANCES OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 60S. SKIES WILL BEGINNING TO CLEAR FROM NORTHWEST TO SOUTHEAST LATE TONIGHT. MONDAY THROUGH WEDNESDAY...A LONGER WAVE LENGTH 5H TROUGH WILL AMPLIFY ACROSS THE EASTERN CONUS WHILE 5H RIDGE AMPLIFIES ACROSS THE WESTERN CONUS. NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE PLAINS STATES. STRONG LOW LEVEL CAA ON THE WEST SIDE OF THE LONGER WAVE LENGTH TROUGH ACROSS THE EASTERN PLAINS AND MIDWEST WILL CAUSE A SFC RIDGE TO BUILD SOUTHWARD INTO NORTHEAST KS AND NORTHERN MO. MEANWHILE DEEPER GULF MOISTURE WILL BE TRANSPORTED NORTHWEST ACROSS THE SOUTHERN HIGH PLAINS MONDAY AND TUESDAY AFTERNOON. THE THUNDERSTORMS MAY CONGEAL INTO AN MCS AND MOVE SOUTHEAST ACROSS WESTERN AND SOUTHERN KS. THE TRACKS OF THE MCSS SHOULD REMAIN WEST SOUTH OF THE CWA. NORTHEAST SFC WINDS WILL KEEP HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S ACROSS THE CWA. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...THE DEEPER MOISTURE WILL BEGIN TO TRANSPORT FARTHER NORTH ACROSS WESTERN KS INTO THE NE PNHDL BY WEDNESDAY AFTERNOON. AFTERNOON THUNDERSTORMS THAT DEVELOP ACROSS THE CENTRAL HIGH PLAINS DURING THE AFTERNOON HOURS OF WEDNESDAY MAY CONGEAL INTO AN MCS AND MOVE SOUTHEAST ACROSS NORTHWEST AND NORTH CENTRAL KS AND POSSIBLY SOUTHEAST ACROSS THE WESTERN CWA WEDNESDAY NIGHT. THE DEEPER MOISTURE WILL EXPAND NORTHEAST ACROSS THE CWA ON THURSDAY AND ANY MCVS OR MINOR 5H TROUGH ROUNDING THE 5H RIDGE TOR OUR WEST MAY PROVIDE ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP. ANOTHER MCS MAY ALSO DEVELOP IN WESTERN NE ON THURSDAY AND MOVE SOUTHEAST ACROSS THE CWA THURSDAY NIGHT. SATURDAY AND SUNDAY...THE ECMWF AND GFS MODELS BOTH SHOW THE WESTERN CONUS RIDGE MOVING EAST INTO THE HIGH PLAINS. THIS SHOULD BRING AN END TO OUR RAIN CHANCES AND WARM AFTERNOON HIGHS INTO THE UPPER 80S TO LOWER 90S. && .AVIATION... THERE MAY BE SOME SCATTERED THUNDERSTORMS EARLY THIS EVENING AT THE TAF SITES...BUT THE STRONGER SEVERE THUNDERSTORMS SHOULD DEVELOP SOUTHWEST AND MOVE SOUTH OF THE TAF SITES. THE COLD FRONT SHOULD MOVE SOUTHEAST OF THE TAF SITES DURING THE EARLY EVENING HOURS. WINDS WILL BE LIGHT AND VARIABLE AHEAD OF THE FRONT BUT SHOULD SHIFT TO THE NORTHEAST. TAF SITES SHOULD REMAIN VFR TONIGHT WITH BKN TO SCT CEILING OF 4,000 TO 6,000 FEET. MAY ONLY SEE SOME MID LEVEL CLOUDS ABOVE 12,000 FEET AT 12,000 FEET WITH NORTHEAST WINDS UNDER 10 KTS THROUGH THE DAY. && .TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE ENTIRE CWA THROUGH 500 PM CDT. && WG
Hazardous weather outlook, Jun 15, 8:12 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 812 PM CDT SUN JUN 15 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-170115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 812 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS REMAIN POSSIBLE FOR NEARLY THE ENTIRE AREA...BUT THE CHANCES WILL DECREASE AS THE NIGHT PROGRESSES. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY AFFECT NORTH CENTRAL KANSAS TUESDAY...ALL BUT FAR NORTHEAST KANSAS TUESDAY NIGHT...NORTH CENTRAL KANSAS WEDNESDAY NIGHT...NEARLY THE ENTIRE AREA FROM THURSDAY THROUGH FRIDAY NIGHT...AND NEAR THE NEBRASKA BORDER SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 15, 2:38 PM CDT, 5 hours 47 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 238 PM CDT SUN JUN 15 2008 KSZ021-034-152030- CLAY-OTTAWA- 238 PM CDT SUN JUN 15 2008 THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE EAST SOUTHEAST AT 18 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND LOCALLY HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK HILL AND LONGFORD. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 5 PM.
Special weather statement, Jun 15, 2:45 PM CDT, 5 hours 40 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SUN JUN 15 2008 KSZ011-012-152015- BROWN-NEMAHA- 245 PM CDT SUN JUN 15 2008 THROUGH 315 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE... SABETHA...HAMLIN...ONEIDA...SENECA...IOWA SAC AND FOX RESERVATION... FAIRVIEW...HIAWATHA...WOODLAWN...WILLIS...WETMORE...ROBINSON... AND POWHATTAN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STARK
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.